Indiana, 2016

Flash Flood and Flood in Indiana, September 9 to 10, 2016

September 9 to 10, 2016 · NWS IWX · 2 events in 2 counties and zones

Tropical moisture, associated with the remnants of Hurricane Newton, streamed into the southern Great Lakes ahead of a low pressure that developed and moved into central Indiana. Showers and thunderstorms developed across the area with heavy rain reported in many spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Tropical moisture, associated with the remnants of Hurricane Newton, streamed into the southern Great Lakes ahead of a low pressure that developed and moved into central Indiana. Showers and thunderstorms developed across the area with heavy rain reported in many spots. The heaviest rainfall occurred across portions of Marshall and St. Joseph counties where locally five to six inches of rain fell. One fatality occurred as a result of flood waters entering a basement and a resident being electrocuted near South Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 9, 6:26 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 9, 6:26 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
726 PM EDT FRI SEP 9 2016

.SYNOPSIS...
Issued at 349 PM EDT Fri Sep 9 2016

Showers and thunderstorms are expected tonight ahead of a warm
front. Locally heavy rain is possible along with the potential for
strong to severe storms. Lows will be in the middle 60s. A cold
front will sweep across the area on Saturday with additional
chances for showers and thunderstorms...mainly along and east of
Interstate 69.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 349 PM EDT Fri Sep 9 2016

Focus of forecast on this evening with increasing concerns for at
least 1 round of widespread rain, with embedded storms both in and
on back edge of the rain. Radar currently showing returns over the
SW parts of the area struggling to reach the ground as any
moisture goes to saturation of a large EML as reflected on 12z ILX
sounding. Attention will shift more to the southwest where 2
features of interest reside. The first is the effective surface
warm front located from northeast of St Louis to across the Ohio
River. The second is the remnants of Hurricane Newton work into
the region tonight with surface low pressure developing somewhere
between Chicago and Ft Wayne. These 2 features will help bring the
following elements in 1) Tropical moisture with PWATS in excess of
2 inches resulting in efficient rain producers 2) Increase in low
level jet to 40 kts or more resulting in pockets of increased bulk
shear 3) 0- 1 km Helicity increasing to potentially 100 to 200
m2/s2. HRRR has been fairly consistent in area of rain/embedded
storms taking shape SW of the area and moving in near/just after
00z. SWOMCD just issued highlighting this threat with potential
for watch out to our SW shortly. Have adjusted pop trends faster
with cat pops across the area by late evening. Mention of heavy
rain added to grids tonight but no hydro headlines as convection
should be progressive. This doesn't eliminate any threat for brief
training/redevelopment from boundary interactions.

Everything may exit the area after 6z with potential for a lull
until the cold front approaches from the NW Saturday. At the present
time it appears that locations around and east of I-69 stand the
best chance for shower/storm redevelopment with trends increasing as
they leave the forecast area. Only minor changes for the time being
given greater focus on this evening.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 349 PM EDT Fri Sep 9 2016

Few changes to long term given potential short term weather
concerns and overall lack of sensible weather issues outside
Tuesday/Tuesday night. Longwave trough will dig into the western
states with a piece of it breaking off and heading east across the
northern Lakes to bring a chance of showers/storms. Otherwise high
pressure should dominate conditions before and after this feature
with seasonable temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 726 PM EDT Fri Sep 9 2016

Sfc cyclone over ern IA will lift northeast into wrn lower MI by
daybreak Sat. Warm front extending eastward through cntrl IN/IL will
mix northward ahead of this system, yielding a period of shra/ts
from late evening through early morning. Thus expect a general
deterioration in flight conditions will result later this evening as
burgeoning area of rainfall upstream through ern/ne IL spreads east
across the terminals 03-05Z. Thereafter prevailing mvfr/occasional
ifr conditions expected to persist through mid morning Sat.

Additional shra/ts likely to develop along/ahead of eastward
progressing cold front Sat aftn. However disparate model based
convective scenarios and timing uncertainties preclude specific
mention at this point.

&&

.IWX Watches/Warnings/Advisories...
IN...Beach Hazards Statement from Saturday morning through Sunday
     morning for INZ003.

MI...Beach Hazards Statement from Saturday morning through Sunday
     morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 10 AM Saturday to 8 AM EDT Sunday for
     LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 9, 11:44 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1244 PM EDT FRI SEP 9 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101645-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
1244 PM EDT FRI SEP 9 2016 /1144 AM CDT FRI SEP 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
ESPECIALLY TONIGHT. THERE IS A MARGINAL RISK OF SEVERE
THUNDERSTORMS WITH THE MAIN THREATS BEING LOCALLY DAMAGING WINDS
AND POSSIBLY A TORNADO OR 2. AT THE PRESENT TIME THE GREATEST
THREAT FOR TORNADOES LOOKS TO BE EAST OF A LOGANSPORT TO ANGOLA
LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND AGAIN TUESDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-101645-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1244 PM EDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED SATURDAY AND
SATURDAY NIGHT AS WELL AS DANGEROUS SWIMMING CONDITIONS DUE TO
HIGH WAVES AND RIP CURRENTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Sep 9, 7:24 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 PM EDT FRI SEP 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FUNNEL CLOUD     3 SE LEE                40.87N 86.94W
09/09/2016                   WHITE              IN   EMERGENCY MNGR

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Special weather statement, Sep 9, 7:32 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
732 PM CDT FRI SEP 9 2016

INZ013-100100-
PULASKI-
732 PM CDT FRI SEP 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PULASKI COUNTY...

AT 730 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MONON...OR
NEAR HANGING GROVE...MOVING NORTHEAST AT 25 MPH.

FUNNEL CLOUDS HAVE BEEN REPORTED BY EMERGENCY MANAGEMENT WEST OF
MONON WITH THIS STORM. CONDITIONS MAY FAVOR ADDITIONAL DEVELOPMENT
OF FUNNEL CLOUDS. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN PULASKI COUNTY.

THE NATIONAL WEATHER SERVICE AND LOCAL EMERGENCY MANAGEMENT WILL
CONTINUE TO CLOSELY MONITOR THE SITUATION. IF YOU OBSERVE A FUNNEL
CLOUD...STAY CALM AND SEEK SHELTER IN A STURDY BUILDING UNTIL THE
FUNNEL CLOUD HAS PASSED OR DISSIPATED. PLEASE REPORT ANY FUNNEL CLOUD
SIGHTINGS TO THE NORTHERN INDIANA  NATIONAL WEATHER SERVICE VIA LAW
ENFORCEMENT OR SOCIAL MEDIA.

LAT...LON 4103 8680 4097 8661 4091 8679 4091 8692
TIME...MOT...LOC 0030Z 234DEG 20KT 4091 8687

JBALL
Special weather statement, Sep 9, 8:00 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
900 PM EDT FRI SEP 9 2016

INZ004-014-100130-
MARSHALL-ST. JOSEPH-
900 PM EDT FRI SEP 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. JOSEPH AND
NORTHWESTERN MARSHALL COUNTIES...

AT 900 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLYMOUTH...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...BREMEN...LAKEVILLE...LA PAZ...DONALDSON...TYNER...
LAKE OF THE WOODS...TWIN LAKES AND LINKVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4154 8631 4147 8609 4130 8636 4136 8646
TIME...MOT...LOC 0100Z 213DEG 16KT 4139 8634

FISHER

The radar

The Northern Indiana radar (KIWX), 58 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Marshall

When
September 9, 9:45 PM EST to September 10, 12:30 AM EST
Where
Marshall County, 1.78 mi NW of Twin Lakes to 3.15 mi SSW of Donaldson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.317, -86.396

The town of LaPaz as well as surrounding areas were impacted the greatest as five to six inches of rain fell over the span of a few hours. Evacuations took place due to the high water with at least eight roads closed due to high flowing water and several more with general high water. A few vehicles were pulled from high water.

Flood, St. Joseph

When
September 10, 12:15 AM EST to 2:00 AM EST
Where
St. Joseph County, 2.81 mi S of South Bend to 3.09 mi S of Nutwood
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.630, -86.240

Street and some basement flooding reported in South Bend. A 53 year old female was electrocuted by flood waters that had entered her basement. She stepped into water of unknown depth and was electrocuted by a box fan that was plugged in and sitting in the water. First responders could not reach her immediately until the scene was safe. They were able to revive her, but she died a few days later with cause of death being electrocution.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, St. Joseph2016-09-1253FemalePermanent HomeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659079, 659081.